Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 7, 1998, 10:29 AM CST for Atoka County, Coal County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 1998, 10:29 AM CST (16:29 UTC)
- Expired
- Mar 7, 1998, 11:00 AM CST
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Atoka County, OK, Coal County, OK
The radar
The Norman radar (KTLX), 139 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 5:45 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 725 m²/s²
- 0-3 km storm-relative helicity
- 752 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579
WUUS1 KOKC 071632 RRA
SVROKC
OKC005-029-071700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1029 AM CST SAT MAR 7 1998
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL 1100 AM CST FOR PEOPLE IN THE FOLLOWING COUNTIES
IN SOUTHEAST OKLAHOMA
NORTHWEST ATOKA AND EASTERN COAL
INCLUDING THE FOLLOWING LOCATIONS
COTTONWOOD...PHILLIPS...WARDVILLE...CHOCKIE...COALGATE AND
LEHIGH
AT 1024 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEHIGH...MOVING NORTHEAST AT 35 MILES PER
HOUR. THIS STORM LIKELY CONTAINS HAIL UP TO ONE INCH IN DIAMETER.
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 7:17 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 7, 7:17 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CST SAT MAR 7 1998
WITH WDSPRD SHWRS AND TSTMS MOVING THROUGH CNTRL AND SRN OK...VSBYS
HAVE IMPVD. THUS WILL DROP DENSE FOG ADVY WHICH HAD BEEN IN EFFECT.
.OKC...
OK...WINTER STORM WATCH SATURDAY NIGHT AND SUNDAY MORNING
ZONES 4>12-14>17-21-22.
TX...NONE.In the hours before
Special weather statement, Mar 7, 6:30 AM CST, 3 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-071830- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 630 AM CST SUN MAR 7 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE SOUTHERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY SOUTH OF I-40. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHERN COLORADO AND NORTHERN NEW MEXICO CONTINUES TO BRING VERY MOIST AIR INTO THE SOUTHERN PLAINS THIS MORNING. ALSO..A STRONG UPPER LEVEL SYSTEM OVER EASTERN ARIZONA CONTINUES TO MOVE EASTWARD TOWARD THE SOUTH CENTRAL U.S. ALTHOUGH THE AIRMASS AT THE SURFACE IS RELATIVELY COOL AND STABLE...ELEVATED THUNDERSTORMS HAVE DEVELOPED ABOVE THIS LAYER OF AIR. SOME OF THESE STORMS HAVE ALREADY REACHED SEVERE LIMITS THIS MORNING...MAINLY PRODUCING HAIL UP TO THE SIZE OF NICKELS. DURING THE REST OF THE DAY...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE AS COLDER AIR ALOFT MOVES ACROSS THE AREA. THE LOW PRESSURE SYSTEM AT THE SURFACE AND A DRYLINE WILL PROVIDE LIFT FOR THE MOIST AND UNSTABLE AIR...RESULTING IN THE CONTINUED DEVELOPMENT OF THUNDERSTORMS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. MMT
Special weather statement, Mar 7, 6:30 AM CST, 3 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-071830- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 630 AM CST SUN MAR 7 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE SOUTHERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY SOUTH OF I-40. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHERN COLORADO AND NORTHERN NEW MEXICO CONTINUES TO BRING VERY MOIST AIR INTO THE SOUTHERN PLAINS THIS MORNING. ALSO..A STRONG UPPER LEVEL SYSTEM OVER EASTERN ARIZONA CONTINUES TO MOVE EASTWARD TOWARD THE SOUTH CENTRAL U.S. ALTHOUGH THE AIRMASS AT THE SURFACE IS RELATIVELY COOL AND STABLE...ELEVATED THUNDERSTORMS HAVE DEVELOPED ABOVE THIS LAYER OF AIR. SOME OF THESE STORMS HAVE ALREADY REACHED SEVERE LIMITS THIS MORNING...MAINLY PRODUCING HAIL UP TO THE SIZE OF NICKELS. DURING THE REST OF THE DAY...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE AS COLDER AIR ALOFT MOVES ACROSS THE AREA. THE LOW PRESSURE SYSTEM AT THE SURFACE AND A DRYLINE WILL PROVIDE LIFT FOR THE MOIST AND UNSTABLE AIR...RESULTING IN THE CONTINUED DEVELOPMENT OF THUNDERSTORMS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. MMT
Local storm report, Mar 7, 7:29 AM CST, 3 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
725 AM SAT MAR 7 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM 6 E LAWTON OK 0.75 INCH HAIL AT
03/07/98 COMANCHE CHANNEL 7 TELEVISION
STATION
0504 AM OKLAHOMA CITY OK 0.75 INCH HAIL AT
03/07/98 OKLAHOMA I-44 AND NW 10TH
MCCLUREThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:37 PM CST | Severe Thunderstorm Warning | OUN | Bryan | 38 min |
| Mar 6, 9:15 PM CST | Severe Thunderstorm Warning | OUN | Bryan | 45 min |
| Mar 6, 9:59 PM CST | Severe Thunderstorm Warning | OUN | Bryan | 31 min |
| Mar 7, 3:15 AM CST | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 45 min |
| Mar 7, 3:52 AM CST | Severe Thunderstorm Warning | OUN | Grady | 53 min |
| Mar 7, 4:49 AM CST | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.